Wisconsin, 2021

Damaging Winds in Wisconsin, July 6, 2021

July 6, 2021 · NWS MPX · 2 events in 1 county or zone

A thunderstorm developed across southeast Minnesota during the afternoon of Tuesday, July 6th. This storm intensified as it moved across the Mississippi River and northeast toward Eau Claire County of west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A thunderstorm developed across southeast Minnesota during the afternoon of Tuesday, July 6th. This storm intensified as it moved across the Mississippi River and northeast toward Eau Claire County of west central Wisconsin. This storm bowed out as it moved into southern Eau Claire County where trees were blown down near the Trempealeau and Eau Claire border. Other trees were blown down as it moved across southern Eau Claire County before moving off to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 6, 1:27 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 6, 1:27 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 PM CDT Tue Jul 6 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 227 PM CDT Tue Jul 6 2021

Areas of showers and thunderstorms are present across our CWA this
afternoon and will continue with a chance for some stronger storms
by the late afternoon to early evening, mainly in southern MN. The
strongest storms will remain south of the Twin Cities, with the
better storm environment and dynamics expected to remain along the
cold front stretching from the low pressure system over the area.
MLCAPE of around 1000-2000 J/KG is present within southern MN and
western WI, combining with dynamics associated with an MCV
propagating along with the low to give us our potential for severe
weather. Right now, the biggest overall risk looks to be strong wind
gusts to 60-70mph along any bowing segments in the line of storms
along the front, however some large hail up to 1-1.5 inches is
possible should any lone supercells develop, and a tornado or two is
also possible but mainly along the southern portions of the line in
parts of Iowa and far southern MN. The last main point of concern is
plenty of moisture to work with, with PWAT values of 1.5 to 1.7
inches, which will allow for some locally heavy downpours which
could end up enhancing any strong wind gusts as well. Areas north of
the center of the Low pressure system, namely from the Twin Cities
and farther north, will likely end up seeing just generic rain
showers with a few bouts of thunder and lightning, but no major
severe weather as the cold front and MCV south of the low remains
the primary driver of the severe potential.

Temperatures have been struggling to rise today due to the showers
and cloud cover, with areas of southern MN finally hitting 80 over
the last hour or so as most of us sit in the mid to upper 70s. With
showers expected to linger on into the evening before falling back
overnight as the cold front departs, temperatures will gradually
fall as well with overnight lows in the mid to upper 50s. A bit of
fog is possible tomorrow morning lingering into midday due to a lack
of wind and the moisture present from the showers today, which will
keep temperatures in the upper 60s to low 70s with clearing skies
tomorrow afternoon. Our next chance for rain looks to take place on
Friday, be sure to read the long term discussion for further details!

.LONG TERM...(Thursday through Tuesday)
Issued at 227 PM CDT Tue Jul 6 2021

Expect a cool and wet start to this period with a gradual warming
trend. Continued potential for heavy rain and thunderstorms on
Friday.

Thursday into Sunday... Continuing to track a shortwave that will
move into the Upper Midwest from OR/WA later this week brining us
our next chance for rain and thunderstorms. The southerly shift
mentioned in the previous discussion has held with the best chances
for rain along and south of the I-94 corridor on Friday. There
continues to be differences though between different deterministic
systems such as the GFS and ECMWF on how this wave evolve into the
weekend. The GFS moves this wave out much faster, while in the ECMWF
it lingers in the Midwest longer. We continue to see a wide variety
of QPF among ensemble members across southern Minnesota where the
forcing will be best for both rainfall and thunderstorm chances. As
far as deep convection is concerned shear continues to look good in
much of the model guidance, but instability remains the question.
Instability varies much between both deterministic models and the
various ensembles members. Bottom line widespread rainfall still
looks likely, but farther south with heavy rain and thunderstorms
possible (most likely in southern Minnesota). On the temperature
front cooler temperatures will continue, but gradually warm up to
near normal by the end of the weekend.

Next week... As the previous week's system moves off to the east
high pressure and warmer air will settle in early next week. This
will result in normal temperatures to slightly above normal
temperatures depending on how the 850 mb winds set up. There should
be an early week break from rain chances with a slight ridge aloft
ahead of the next trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue Jul 6 2021

A tricky TAF period as ongoing showers north of a low pressure system
will continue to be present for many sites, with a chance for TSRA
along our southern sites by around 20-22Z. VIS and CIG drops to MVFR
and IFR in spots as rain continues, with CIGS dropping even further
overnight as the rain wraps up, to be replaced by potential for fog
lingering into the end of the period. Winds could gust briefly due to
showers and any storms, but generally remain fairly weak at 5-10kts
out of the NE. A few amendments are possible depending on where the
thunderstorms set up, generally expected for RWF, MKT, MSP, and EAU.\

KMSP...It is still a question on whether or not storms will end up
near MSP from about 21-00Z, with short range CAM guidance going back
and forth on how far north thunderstorms end up. Right now, storms
are expected to remain far enough south of the terminal where they
should not be an issue. After the system moves on by 06-12Z tomorrow
morning, the main issue becomes how widespread and thick any
potential fog might be, which was omitted from the TAF for now due to
being end of period and low confidence.

/OUTLOOK FOR KMSP/
WED...MVFR early, otherwise VFR. Wind NE 5-10kts.
THU...VFR. Wind VRB bcmg SE 5-10kts.
FRI...MVFR/SHRA likely, chc -TSRA. Wind SE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...TDH
LONG TERM...NDC
AVIATION...TDH
Hazardous weather outlook, Jul 6, 10:44 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT Tue Jul 6 2021

MNZ053-054-056>070-073>078-082>085-091>093-WIZ014>016-023>028-
071645-
Chisago-Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-
Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1144 AM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely today and tonight, with a slight risk of
severe storms. The main threat will be damaging winds with a
chance for some large hail and isolated tornados. Locally heavy
rainfall is also likely, especially within thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible again Friday with some stronger storms
capable of gusty winds, hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>052-055-071645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Swift-
1144 AM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

Rain showers today with a chance for some isolated thunderstorms
and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible again Friday with some stronger storms
capable of gusty winds, hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected.

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eau Claire

When
July 6, 1:44 PM CST
Where
Eau Claire County, 2.58 mi SW of Allen
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.620, -91.402

An 18 inch diameter tree was blown down southwest of Allen.

Thunderstorm Wind, Eau Claire

When
July 6, 1:48 PM CST
Where
Eau Claire County, 2.07 mi S of Foster
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
44.600, -91.300

Several large trees were blown down along Highway 53, south of Foster.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958268, 958269.